A Caltech Library Service

Kalman Filtering Over a Packet-Dropping Network: A Probabilistic Perspective

Shi, Ling and Epstein, Michael and Murray, Richard M. (2010) Kalman Filtering Over a Packet-Dropping Network: A Probabilistic Perspective. IEEE Transactions on Automatic Control, 55 (3). pp. 594-604. ISSN 0018-9286.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We consider the problem of state estimation of a discrete time process over a packet-dropping network. Previous work on Kalman filtering with intermittent observations is concerned with the asymptotic behavior of E[P_k], i.e., the expected value of the error covariance, for a given packet arrival rate. We consider a different performance metric, Pr[P_k ≤ M], i.e., the probability that P_k is bounded by a given M. We consider two scenarios in the paper. In the first scenario, when the sensor sends its measurement data to the remote estimator via a packet-dropping network, we derive lower and upper bounds on Pr[P_k ≤ M]. In the second scenario, when the sensor preprocesses the measurement data and sends its local state estimate to the estimator, we show that the previously derived lower and upper bounds are equal to each other, hence we are able to provide a closed form expression for Pr[P_k ≤ M]. We also recover the results in the literature when using Pr[P_k ≤ M] as a metric for scalar systems. Examples are provided to illustrate the theory developed in the paper.

Item Type:Article
Related URLs:
URLURL TypeDescription
Murray, Richard M.0000-0002-5785-7481
Additional Information:© 2010 IEEE. Manuscript received August 04, 2008; revised February 05, 2009. First published January 26, 2010; current version published March 10, 2010. Recommended by Associate Editor K. H. Johansson. The authors would like to thank the anonymous reviewers for their constructive comments and suggestions which helped improve the paper.
Subject Keywords:Kalman filtering; packet-dropping network; random process; state estimation
Record Number:CaltechAUTHORS:20100407-095207612
Persistent URL:
Official Citation:Ling Shi; Epstein, M.; Murray, R.M.; , "Kalman Filtering Over a Packet-Dropping Network: A Probabilistic Perspective," Automatic Control, IEEE Transactions on , vol.55, no.3, pp.594-604, March 2010 doi: 10.1109/TAC.2009.2039236 URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:17879
Deposited By: Jason Perez
Deposited On:08 Apr 2010 15:51
Last Modified:20 Mar 2019 23:51

Repository Staff Only: item control page